Otoscopy :: THE EXTERNAL CANAL :: Acute_OE_2
 THE EXTERNAL CANAL  
Ototoxicity Warning

Ototoxicity Warning

Description : Ototopical antibiotics are often prescribed in individuals with acute and chronic otitis externa, infected ventilation tubes, acute and chronic otitis media with tympanic membrane perforation and infected mastoid cavities.

All aminoglycoside containing ear drops carry potential risk for ototoxicity (both cochlear and vestibular) if they reach the middle ear through a defect in the tympanic membrane.

Although it is impossible to assess the actual incidence of topical aminoglycoside ototoxicity (possibly estimated at 1/10,000) it is not negligible and is probably more common than once thought.

Adverse Drug Reaction (ADR) warnings have been previously issued by Health Canada concerning aminoglycoside ear drops and ototoxicity (Can Med Assoc J 1997; 156(7): 1056-1058) in this regard.

A recent study by Bath et al (Laryngoscope 1999; 109:1088-1093) has demonstrated that inadvertent toxicity appeared to occur when topical drops were used typically for longer than 7 days.

Toxicity from topical gentamicin moreover appeared primarily vestibular, not cochlear.

Powered by Gallery v1 RSS